Florida, 2008Coastal Flood in Florida, December 10 to 12, 2008
December 10 to 12, 2008 · NWS TAE · 2 events in 2 counties and zones
Strong westerly winds ahead of a vigorous storm system, which moved northeast from the northern Gulf of Mexico into Alabama and Georgia, generated high surf, coastal flooding and beach erosion along the Bay and Gulf county coastline on the 10-11th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds ahead of a vigorous storm system, which moved northeast from the northern Gulf of Mexico into Alabama and Georgia, generated high surf, coastal flooding and beach erosion along the Bay and Gulf county coastline on the 10-11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 10, 5:06 PM EST, 54 minutes earlier.
Area forecast discussion, Dec 10, 5:06 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 PM EST WED DEC 10 2008
...HEAVY RAIN WITH POSSIBLE FLOODING AND ISOLATED SEVERE WEATHER
THROUGH TONIGHT AND EARLY THURSDAY...
.SHORT TERM...TONIGHT THROUGH FRI NIGHT.
THE UPPER LOW IS CLOSING OFF AS IT APPROACHES THE TX GULF COAST.
UPPER DIFFLUENCE IS INCREASING OVER A FRONTAL BOUNDARY THAT HAS BEEN
STATIONARY JUST W OF THE AREA MOST OF THE DAY. AS THE UPPER FORCING
MOVES EWD OVERNIGHT, A WEAK WAVE OF LOW PRESSURE ON THE FRONT S OF
MOB WILL DEEPEN AND MOVE NNEWD ALONG THE FRONT INTO CENTRAL AL BY
DAYBREAK THU. THIS LOW WILL THEN TRACK NEWD ACROSS NRN GA ON THU.
THESE POSITIONS REPRESENT A CONSENSUS OF THE MODELS, WHICH ARE IN
FAIRLY GOOD AGREEMENT...FINALLY. WE ANTICIPATE CONVECTION TO
CONTINUE TO ORGANIZE OVERNIGHT WITH A SQUALL LINE A GOOD BET. THIS
LINE WILL THEN SURGE EWD WITH THE FRONT DURING THE SECOND HALF OF
THE NIGHT. ADDITIONAL CONVECTIVE WATCHES ARE ANTICIPATED. UNTIL THAT
TIME, THE THETA-E RIDGE WILL NOSE NWD ACROSS THE SAME AREAS THAT GOT
DELUGED WITH RAIN DURING THE DAY. THE GREATEST QPF OVERNIGHT WILL BE
E OF THIS AREA, SO WE ISSUED A WATCH THAT COVERS THE ENTIRE NW HALF
OF THE FORECAST AREA. THE SQUALL LINE WILL STILL BE IMPACTING OUR
ERN ZONES DY DAYBREAK THU...BUT WILL MOVE E OF THE AREA BY AROUND
15Z. GUSTY W WINDS WILL USHER IN COOLER TEMPS AND MAX TEMPS ON THU
WILL LIKELY OCCUR IN THE MORNING. WINDS WILL LIKELY BE HIGH ENOUGH
TO PROMPT THE ISSUANCE OF A LAKE WIND ADVISORY FOR THU. AS THE UPPER
LOW LIFTS NEWD ACROSS THE AREA THU INTO THU EVENING. THERE WILL BE
SUFFICIENT LIFT TO PRODUCE AREAS OF SPRINKLES OR LIGHT RAIN INTO
THU EVENING. EVEN THROUGH MUCH COLDER AIR WILL INVADE THE AREA THU
NIGHT, THE MOISTURE WILL HAVE EXITED THE AREA BEFORE IT GETS COLD
ENOUGH FOR IT TO CHANGE OVER TO ANYTHING NON-LIQUID IN NATURE. FRI
WILL BE A COOL BUT DRY DAY AND WE ANTICIPATE A LIGHT FREEZE ACROSS
MOST INLAND AREAS FRI NIGHT...AWAY FROM THE COAST AND OUTSIDE URBAN
CENTERS.
COASTAL ISSUES...
A HIGH SURF EVENT IS ONGOING ACROSS THE PANHANDLE COAST WITH SURF
LIKELY AROUND 6-7 FT THIS AFTERNOON. AS WINDS SHIFT TO WLY ON THU...
THE SURF COULD REACH 10 FT THU INTO THU NIGHT...DROPPING BELOW 6 FT
FRI MORNING. THE HIGHEST SURF WILL BE IN EASTER BAY AND GULF
COUNTIES. THIS TYPE OF SURF WILL CAUSE SOME BEACH EROSION. COASTAL
FLOODING HOWEVER IS NOT ANTICIPATED WITH MAXIMUM DEPARTURES OF ABOUT
A FOOT. FURTHER E...WE ANTICIPATE TOTAL DEPARTURES OF AROUND 2 FT
FOR THE THU MORNING AND THU NIGHT HIGH TIDE CYCLES ALONG THE TAYLOR
AND DIXIE COUNTY COASTS. A COASTAL FLOOD STATEMENT HAS BEEN ISSUED.
.LONG TERM...SAT THROUGH WED.
THE UPPER FLOW WILL BE NEARLY ZONAL FRIDAY NIGHT AND SATURDAY
FOLLOWING BY RIDGING SUNDAY THROUGH WEDNESDAY AS HIGH PRESSURE
BUILDS ACROSS CENTRAL AMERICA AND THE GULF OF MEXICO. SURFACE HIGH
PRESSURE CENTERED OVER THE SOUTHEAST EARLY SATURDAY WILL LIFT TO THE
NORTHEAST BUT CONTINUE TO RIDGE SOUTHWESTWARD ACROSS OUR REGION INTO
THE MIDDLE OF NEXT WEEK. THIS DEEP LAYER RIDGING WILL PREVENT ANY
COLD FRONTS FROM ADVANCING INTO THE LOCAL TRI-STATE REGION. EXPECT
BELOW NORMAL TEMPS SATURDAY WITH A LIGHT FREEZE ACROSS INLAND AREAS
WITH NORMAL OR ABOVE NORMAL TEMPS SUNDAY THROUGH WEDNESDAY.
&&
.MARINE...TONIGHT THROUGH MON.
SOLID SCA ONGOING ACROSS THE COASTAL WATERS THIS AFTERNOON. ONCE THE
COLD FRONT SWINGS THROUGH...WINDS WILL SHIFT TO W AND INCREASE EVEN
FURTHER. WE ARE LOOKING AT SOLID 25 TO 30 KT WINDS WITH FREQUENT
GUSTS TO GALE FORCE. THEREFORE A GALE WATCH HAS BEEN ISSUED. WINDS
AND SEAS WILL GRADUALLY SUBSIDE ON FRI. AFTER HIGH PRESSURE MOVES
NORTHEAST OF THE AREA, ELY WINDS WILL PICK UP TO CAUTION FOR SAT
NIGHT AND SUN.
&&
.AVIATION...MVFR TO OCNL IFR CIGS WILL PREVAIL THROUGH TONIGHT. BAND
OF +TSRA WILL ADVANCE SLOWLY EWD THIS AFTERNOON AND EARLY EVENING
ASSOCIATED WITH THE INITIAL UPPER LEVEL DISTURBANCE. A STRONGER
DISTURBANCE AND SURFACE LOW WILL DEVELOP ALONG THE NRN GULF COAST
OVERNIGHT AND LIFT NEWD ACROSS GA ON THURSDAY...DRAGGING A COLD FRONT
THROUGH THE AREA THURSDAY MORNING. AFTER A LULL IN THE CONVECTION
THIS EVENING...MORE TSRA WILL DEVELOP LATER TONIGHT...WITH THE
POTENTIAL FOR STRONG TO SEVERE TSRA WITH THE SQUALL LINE OVERNIGHT
AND THURSDAY MORNING. IFR VSBYS WITH TORRENTIAL DOWNPOURS AND
CONVECTIVE GUSTS ABOVE 40 KT WILL OCCUR WITH THE STRONGER TSRA.
SLY WINDS 10-15 KT WITH FREQUENT GUSTS TO AROUND 20 KT WILL PREVAIL
THROUGH THE EARLY EVENING...THEN DIMINISH SLIGHTLY BEFORE INCREASING
OVERNIGHT AHEAD OF THE SQUALL LINE AND COLD FRONT. WINDS WILL SHIFT
TO WLY FOLLOWING THE FRONTAL PASSAGE AND BE GUSTY.
&&
.FIRE WEATHER...AMPLE LOW LEVEL MOISTURE WILL PREVENT RED FLAG
CONDITIONS FOR THURSDAY. COOLER AND MUCH DRIER AIR WILL SPREAD
ACROSS THE AREA ON FRIDAY...WITH RED FLAG CONDITIONS POSSIBLE FOR
MOST OF THE FL PANHANDLE AND BIG BEND. WILL NOT ISSUE A WATCH BUT
MENTION IN THE DISCUSSION AND REMARKS OF THE AFTERNOON FORECAST.
RED FLAG CONDITIONS WILL HAVE TO BE CLOSELY MONITORED FOR THIS
WEEKEND AS WELL.
&&
.HYDROLOGY...SHARP RISES HAVE ALREADY OCCURRED ON THE PEA RIVER DUE
TO THE HEAVY RAINS FROM EARLIER TODAY OVER SE AL. THIS POINT IS NOW
FORECAST TO REACH FLOOD STAGE AROUND MIDDAY THU AND GET CLOSE TO
MODERATE FLOOD STAGE THAT AFTERNOON. THE CHOCTAWHATCHEE RIVER IS
ALSO FORECAST TO RISE TO FLOOD STAGE AT CARYVILLE BY THIS WEEKEND.
ADDITIONAL RIVERINE FLOODING COULD OCCUR FURTHER E IN THE HSA WITH
THE SEVERAL INCHES OF RAIN THAT AREA ON TAP FOR THE OVERNIGHT
HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 59 62 36 60 31 / XX XX XX XX XX
PANAMA CITY 57 58 38 60 38 / XX XX XX XX XX
DOTHAN 55 57 33 56 32 / XX XX XX XX XX
ALBANY 58 59 37 60 30 / XX XX XX XX XX
VALDOSTA 62 63 41 58 33 / XX XX XX XX XX
CROSS CITY 63 65 40 61 31 / XX XX XX XX XX
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
COFFEE...DALE...GENEVA...HENRY...HOUSTON.
GA...FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES:
BAKER...CALHOUN...CLAY...DECATUR...DOUGHERTY...EARLY...
LEE...MILLER...MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...
TERRELL...TURNER...WORTH.
FL...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: BAY...
CALHOUN...COASTAL WALTON...HOLMES...INLAND WALTON...
JACKSON...WASHINGTON.
HIGH SURF ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
ZONES: BAY...COASTAL WALTON...GULF.
GM...SMALL CRAFT ADVISORY UNTIL 4 AM EST THURSDAY ALL ZONES.
GALE WATCH FROM 4 AM EST THU TO 4 AM EST FRI COASTAL WATERS
FROM OCHLOCKONEE RIVER TO DESTIN FL OUT 60 NM.
SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM EST FRIDAY COASTAL
WATERS FROM OCHLOCKONEE RIVER TO DESTIN FL 20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 4 AM TO 10 AM EST FRIDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM OCHLOCKONEE RIVER TO
APALACHICOLA FL OUT TO 20 NM...COASTAL WATERS FROM
APALACHICOLA TO DESTIN FL OUT 20 NM.
&&
AVIATION/FIRE WEATHER...JAMSKI
LONG DISCUSSION...BARRY
REST OF DISCUSSION...WOOLHazardous weather outlook, Dec 10, 4:57 AM EST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 AM EST WED DEC 10 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-111100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
457 AM EST WED DEC 10 2008 /357 AM CST WED DEC 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...STRONG TO POSSIBLY SEVERE STORMS EXPECTED TODAY AND TONIGHT...
...HIGH SURF ADVISORY FOR THE EASTERN PANHANDLE THROUGH
THURSDAY...
A STRONG STORM SYSTEM DEVELOPING ALONG THE NORTHERN GULF COAST
WILL IMPACT THE REGION THROUGH THURSDAY. AS A COLD FRONT
APPROACHES FROM THE NORTHWEST...LOW PRESSURE WILL DEVELOP JUST
SOUTH OF MOBILE AND LIFT NORTHEAST THROUGH TONIGHT. WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH THIS SYSTEM BEGINNING
ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA THIS MORNING
AND SPREADING EAST THROUGH TODAY AND INTO TONIGHT.
STRONG STORMS WITH ISOLATED SEVERE STORMS ARE EXPECTED AS THE
SYSTEM MOVES THROUGH. DAMAGING STRAIGHT LINE WINDS APPEAR TO BE
THE MAIN THREAT AT THIS TIME. HOWEVER...ISOLATED TORNADOES WILL BE
POSSIBLE AS WELL. THE SEVERE THREAT WILL END FROM WEST TO EAST AS
THE COLD FRONT MOVES THROUGH LATE TONIGHT AND THURSDAY MORNING.
HEAVY RAINFALL IS EXPECTED FROM THIS SYSTEM...ESPECIALLY ACROSS
THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA. RAINFALL TOTALS OF 2
TO 4 INCHES ARE POSSIBLE ACROSS THIS AREA.
STRONG ONSHORE FLOW TODAY AND TONIGHT WILL GENERATE LARGE SURF
ALONG THE BEACHES OF THE FLORIDA PANHANDLE. REFER TO THE LATEST
COASTAL FLOOD STATEMENT FOR THE LATEST ON THE HIGH SURF ADVISORY.
AN EXTENDED PERIOD OF SMALL CRAFT ADVISORY CONDITIONS WITH GUSTS
TO GALE FORCE IS EXPECTED OVER THE MARINE WATERS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE STRONG COLD FRONT WILL EXIT THE REGION TO THE EAST THURSDAY
MORNING. STRONG WEST AND THEN NORTHWEST WINDS WILL FOLLOW THE
FRONT...USHERING IN A MUCH COLDER AIR MASS. TEMPERATURES WILL
LIKELY DROP TO NEAR FREEZING BY FRIDAY MORNING.
THE STRONG WINDS BEHIND THE FRONT WILL CONTINUE TO GENERATE LARGE
SURF ALONG AREA BEACHES AND SMALL CRAFT ADVISORY CONDITIONS OVER
THE MARINE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
CAMP
In the hours before
Special weather statement, Dec 10, 12:03 PM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1203 PM EST WED DEC 10 2008
ALZ067-GAZ120>122-101745-
CLAY-HENRY-QUITMAN-RANDOLPH-
1203 PM EST WED DEC 10 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CLAY...HENRY...
QUITMAN AND RANDOLPH COUNTIES...
* UNTIL 1245 PM EST/1145 AM CST/
AT 1100 AM CST (NOON EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF ABBEVILLE...
MOVING EAST AT 35 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
12-WATSON
Special weather statement, Dec 10, 12:10 PM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1210 PM EST WED DEC 10 2008
ALZ065-066-068-069-101800-
COFFEE-DALE-GENEVA-HOUSTON-
1110 AM CST WED DEC 10 2008
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COFFEE...DALE...GENEVA AND
HOUSTON COUNTIES...
* UNTIL NOON CST
AT 1104 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
PINCKARD TO GENEVA...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST
OF DALEVILLE TO GENEVA...MOVING EAST AT 35 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
12-WATSON
Coastal Flood, Bay
- When
- December 10, 6:00 PM EST to December 11, 9:00 PM EST
- Where
- Bay forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
Battering surf of six to eight feet along the Bay County coastline caused moderate beach erosion and coastal flooding. At Mexico Beach,|three to four feet of sand depth was lost and the surf completely flooded the deck of a restaurant. The beach lounge chairs were swept into the surf zone.
Coastal Flood, Gulf
- When
- December 10, 6:00 PM EST to December 12, 12:00 AM EST
- Where
- Gulf forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 29.909, -85.261 (the zone’s center; the record gives no point)
Large battering surf of eight to ten feet caused coastal flooding and beach erosion along the Gulf County coastline. Moderate to major beach erosion occurred near County Road 30E at Cape San Blas. The heavy surf broke over the jetties and rocks and across the only access road to St Joseph Peninsula. A portion of U.S. Highway 98 just south of Port St Joe was completely under water during the peak of the coastal flooding.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Georgia, December 10 to 13, 2008$643,000 · EF0 · 17 events
- Ice Storm in New Jersey, December 10 to 12, 2008$1.0 million · 1 event
- Heavy Rain in Virginia, December 10 to 12, 200852 events
- Damaging Winds in Tennessee, December 10, 2008$38,000 · 52 kt wind · 4 events
- Damaging Wind in Florida, December 10, 2008$33,000 · 58 kt wind · 1 event
- Hail and Damaging Wind in Alabama, December 10, 2008$20,000 · 50 kt wind · 2 events
- Heavy Snow in Texas, December 10 to 11, 20089 events
- Heavy Rain in North Carolina, December 10 to 12, 20088 events
- Dense Fog in California, December 10 to 13, 20084 events
- Heavy Rain in Maryland, December 10 to 12, 20084 events
- Flash Flooding and Damaging Wind in Tennessee, December 10, 2008$1,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, December 10, 200850 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142870, 142871.